This is a personal recollection of my withdrawal from Pristiq. I cannot say that this will happen to anyone else. This is just how it worked out for me.
I was ordered off the drug because I was getting significant side effects. I was told by my doctor to stop cold turkey. I was instructed to call my doctor, his nurse, and even suicide hotline if needed because they knew withdrawal was going to be rough.
At first, I felt alright. I just kept myself busy and distracted, but over time I began to see shadows climbing my walls. This wasn’t too bad though as this was something I’d dealt with in the past. The following day, I began hallucinating badly. I could see music. I could hear my hair growing. I feel the Earth moving below me. I could literally feel emotion. It was very scary but at the same time almost beautiful.
Then that bad times came.
I start hallucinating people coming into my room. I knew they weren’t real as I’d had these type of hallucinations all my life. However, they were starting to invade all of my senses at the same time. Not only could I see the people coming into my room, I could hear their moans. I could smell their sweat. I could feel their fingers touching my face. I could taste their tears.
It was as if all my senses went into overdrive. The next day i had a full on meltdown. I began pacing through my house, walking in circles and I couldn’t stop some of my OCD behavior. I would keep looking at clocks and I my mind would start doing mathematical problems with the numbers I saw. At one point, I found myself sitting at a table and forming algebraic expressions. I kept searching for answers to my math problems in the strangest places. I found myself counting my pens, thinking they were hiding something from me. Once I’d counted them all, I add that number to my algebra problem and kept writing numbers all over various sheets of paper. I ended up standing again and pacing around my living room. I start sweating badly and I began to pull hair out of my head. In a moment of clarity, I thought that I was having a full on anxiety attack so I went to my room and ripped open a bottle of Klonopin and took one. I found myself in the living room again, pacing, whispering to myself, almost chanting. Finally, I screamed like I’d never screamed before. I couldn’t stop myself. Then the Klonopin kicked it and took my legs out.
I don’t even know how long I was on the floor. I could hear a voice in my head telling me that I needed to be clean. I found myself crawling to the bathroom. I turned on the water and crawled inside the tub. I let the water rain down on me for over an hour. I didn’t care that it was cold. I got out of the shower, wrapped a towel around me, and fell asleep on my bedroom floor.
The next day I woke at about 6am…and I felt alright. I was really tired, but I felt like myself again. I felt like I could breathe. I felt clear. I looked outside and the colors of the world were rich and vibrant and the air was clean and fulfilling.
Some people say they don’t remember coming off certain drugs, but I remember. I remember everything.
I cannot say that this will happen with you. I admit there were other things that probably made my withdrawal much worse that it probably should have been. I never told my family or my friends about this. I didn’t want to worry them. I did tell my doctors and my therapist. They were glad I was alright.
I’ve been off all my meds for about 6 days now. The first few days were bad and tough. I could feel my body aching for them, but I refused to take anything, even pain medication. Last night I finally began to feel something coming back to me.
Since I was on Invega and then later Latuda, I’d been suffering terribly from lack of motivation and inspiration. I couldn’t make sense of a lot of things and I felt myself having to relearn how to do stuff like reading. I hadn’t written anything of substance in all that time. I was able to focus enough to edit, but writing was not happening. Sure the Invega helped to silence the noise in my head, but it took everything with it. It took my creativity. It took my little voice away. I thought I could find a way to live without it, but it was too hard. I’ve lived with it all my life and now she is coming back. I can feel her presence. I know that sounds insane, but I’ve already accepted that about myself. So I’m crazy.
I’m not a terrible person. When not on meds, I never did anything to hurt others. I never put people in jeopardy. I was a good person who heard voices in his head. I listen to one in particular and I let her do what she feels is right for me. As I write this, I know how it looks. I’m ok with that. I’ve learned to live with what some people would call a disability. I figure as long as voices aren’t telling me to kill or hurt others, I will be alright. I’m not that kind of crazy. Sometimes you just have to accept who you are and live your life how you see fit. I will always have that little voice in my head. If others can’t deal with that, it’s not my problem. She will always have an impact on my life and I will always let her drive me. I can see her again and I like it that way. I know with hearing her, I hear the voices in the other room, but nothing is ever or will ever be perfect. I am taking the good with the bad. I will do my best to deal with them.
I am not knocking the medication. I’m sure in the future I will have to take something to help with certain issues that creep up like my panic attacks. I don’t mind taking the Klonopin for that. I am just tired of letting the drugs have their way with me. I want to be in control of my own life. If I choose to live this way, it’s my choice. My little voice has done nothing to hurt others. Looking back now, I feel bad for letting those meds take her from me. As the days go by and more of her returns, I want her to help my write again as she always did. Where I go from there is my own choice. I still have my problems, my issues. I can still go to my counselor for help if I need it. I don’t mind seeing the black butterfly again. At least when I do, I’ll know she’s here with me.